Researchers Find Increased Liver Toxicity in Teens Taking Dietary Supplements and Isotretinoin

Two teenage girls sitting on rock outside

Researchers have found that in adolescents being treated for acne, dietary and herbal supplements have led to liver injury. This research was led by Cynthia Marie Carver DeKlotz, MD at MedStar Washington Hospital Center and Georgetown University. The research team included Keith D. Roby and Sheila Fallon Friedlander, MD.

Published in Pediatrics, “Dietary Supplements, Isotretinoin, and Liver Toxicity in Adolescents: A Retrospective Case Series” sought to evaluate the symptoms, diagnosis, treatment, and outcome of patients taking or preparing to take isotretinoin therapy who were also taking protein or herbal supplementation and developed transaminitis.

Transaminitis occurs when there are high levels of liver enzymes, called transaminases. Transaminitis itself doesn’t produce any symptoms but can be a symptom of several serious conditions.

The small case study found that in 100% of the cases, dietary supplementation was determined to be at least a possible cause of elevated liver transaminases. In six of eight cases studied, dietary supplement appears to be the most likely cause of liver toxicity. The elevated liver transaminases were most likely caused by the use of over-the-counter protein, creatine, or herbal extracts, rather than prescribed isotretinoin or tetracycline antibiotics for acne.

“By evaluating adolescents who were preparing to take isotretinoin for treatment of acne, we incidentally found that several patients had elevations in liver function tests while also taking over the counter protein or herbal supplements,” said Dr. Dekoltz. “As supplement usage appears common in teenagers, we recommend that clinicians should consider counseling their patients to avoid these products, particularly when prescribing known hepatotoxic drugs.”

Pediatrics, 2017. DOI: 10.1542/peds.2015-2940